Share Facebook
Crohn's Disease Forum » Treatment » Cimzia/Certolizumab » The Drug "Cimzia" - Please help :)


03-16-2011, 12:21 PM   #1
HospitalPatient
 
HospitalPatient's Avatar
 
Join Date: May 2010
Location: West Orange, New Jersey
The Drug "Cimzia" - Please help :)

March 16, 2011

Greetings. It’s been a while since I’ve posted but I was Hospitalized for quite a long time and in 2 different Hospitals – and then had 2 Surgeries – and then had to relocate back to live with my Mom because all of my Medical Bills have decimated me financially – so I needed a “break” from “Crohn’s Disease” 24/7. But I could use some Patient insights now from those who have taken any of the TNF drugs like Remicade, Humira and Cimzia.

By way of brief background: I started Remicade a few years ago and while it was VERY effective - after a few months I needed a larger Dose – and then I needed it at shorter Intervals. Then I started getting fairly typical Allergic Reactions and had to take Benadryl to combat them. But then the Allergic Reactions got more serious until finally I had an Anaphylactic Reaction and almost DIED. That got everyone’s attention so I switched to Humira and that, like Remicade, worked GREAT – at first. But after 14 months or so I began having Asthma and COPD-like symptoms. Every Breathing Test I went for was NEGATIVE so I was convinced it was the Humira. A few weeks after I stopped the Humira, the Breathing Problems DISAPPEARED!!! So, I started Cimzia.

I have been taking Cimzia for approximately Eighteen (18) Months and I take the Usual Dosage of Two (2) Injections ONCE A MONTH. More specifically, I take ONE 200 MG KIT which is comprised of TWO syringes EACH with 200 MGs for a total of 400 MGs. The Cimzia was working GREAT until approximately ONE (1) Month ago when 3-5 days AFTER the Monthly Injection – I started getting Severe Headaches, Severe Joint Pain - and then on one particular night within those 3-5 days - that was accompanied by 104 Fever – which bizarrely was also accompanied by a feeling that my TOES and FINGERS were Frostbitten. So, for a few hours that night I had a very high Fever but was also SHIVERRING simultaneously. I went to see my GI doctor and he was concerned about “Serum Sickness” but I tested Negative. However, he thinks I might nevertheless still be Allergic and has thus laid out a Prednisone Pre- and Post-Cimzia Injections Loading Dose for this Month’s Cimzia Injections – JUST IN CASE. Obviously, I will be watching carefully for an Anaphylactic Reaction and I will inject the Cimzia with Loved Ones present – and they will watch me for a few days – JUST IN CASE.

But here is my real problem – it is now a few days BEFORE I am due to take my scheduled Monthly Cimzia Dose and my Body is FREAKING OUT. My Bowels turn EVERYTHING I eat or drink into GAS and I get BLOWN UP like “The Michelin Man” and when I pass the Gas it is incredibly painful to even let it come out. I am having EXCRUTIATING JOINT PAIN in my Left Knee and Right Elbow (and in my HEEL) which seems to be getting WORSE as each day passes – almost as if my Body YEARNS for the Cimzia.

So, now I am thinking that I MAY NOT BE ALLERGIC and that I simply may not be taking a large enough Cimzia Dose???

ANY USEFUL INSIGHTS WOULD BE GREATLY APPRECIATED. THANKS.

Michael A. Weiss
Twitter.com/HospitalPatient
Author - "Confessions of a Professional Hospital Patient"
Host - "The Professional Patient Podcast"
__________________
Sincerely,

Michael A. Weiss, Esq., MBA
03-16-2011, 12:31 PM   #2
jecoll
 
jecoll's Avatar
 
Join Date: May 2009
Location: Massachusetts
I haven't been on Cimzia ..but had the same experience with Remicade (built up a tolerance) and was eventually moved to Humira. After about a year, though, I was taken off of Humira because it appeared I was having some side effect to it - swelling fingers and toes accompanied by mild pain, and swelling/pain in random parts like arch of my foot and middle of my hand.

So now it's kind of the guessing game: Are all these symptoms related to your IBD? Or are some of those symptoms an allergic reaction/side effect to the Cimzia, and then these CURRENT symptoms are your IBD acting up? Or are they all side effects to Cimzia? That's going to have to be decided by your doctors. But I figured I'd chime in letting you know I had similar reactions to another biologic.
__________________
Dx'd in 2000/Crohn's
Meds: Methotrexate
Supps: Folic Acid, L-Glutamine, D3, B12, Iron, Veggie Juicing
03-16-2011, 01:09 PM   #3
HospitalPatient
 
HospitalPatient's Avatar
 
Join Date: May 2010
Location: West Orange, New Jersey
I appreciate the quick response but like you I have had these same experiences with Remicade and Humira so I know it has something to do with the Cimzia. Thankfully, however, my Crohn's Disease is INACTIVE so as you basically suggest - it now becomes a process of elimination and I am hoping to avoid that frustarting process by hopefully connecting with some patients who "spot" my "pattern."

Isn't it amazing that in this day and age we have a Disease which is essentially more dependent on "Patient Feedback" than it is on a Doctor diagnosing the symptoms.
03-18-2011, 09:28 AM   #4
lamor32twigs
 
lamor32twigs's Avatar
 
Join Date: Jan 2011
Location: glendale, Arizona
I truly feel your pain...in the most honest way.
I think out stories are very similar. I did wonderfully on remicade until my reactions became too severe to manage and I had to switch.
Humira after about a year caused incredible itching and heart racing for a week after the injection for me.

Cimzia, while I can never say it worked near as well as the others, it did give my joints some relief. However, I started experiencing serum sickness like reactions and was literally not functioning for a few days after the injections. I tried using only one syringe every 2 weeks instead to see if a lower dose more often would be effective and experienced the same reactions. I finally stopped using it because it wasn't very effective and just made my feel worse.

Currently my doctor has me trying simponi off label. Centocor is providing me with samples to see if it works for me. So far one dose in and I feel better without the reactions. It is the closest thing to remicade there is, so I am hoping for great success with it.

Unfortunately TNF's are not a benign group of drugs and we end up jumping from one to the other with all the crazy side effects.
Sorry you are going through this...it truly sucks.

Have you thought of trying tysabri?
__________________
Currently on off label trial of simponi, prednisone and methotrexate
Diagnosed 1988
crohns of large, small intestine, rectum. Severe oral crohns.
arthritis and uveitis.
Bowel resection 1995
failed remicade, humira, cimzia, cellcept, methotrexate, flagyl
Reply

Crohn's Disease Forum » Treatment » Cimzia/Certolizumab » The Drug "Cimzia" - Please help :)
Thread Tools


All times are GMT -5. The time now is 06:40 PM.
Copyright 2006-2017 Crohnsforum.com